Heavy Rain, Grant
- When
- November 4, 2:00 AM MST to 5:00 AM MST
- Where
- Grant County, 0.68 mi SSW of Vanadium
- Reported by
- Trained Spotter
- Coordinates
- 32.761, -108.133
A 3 hour rainfall total of 4.50 inches was reported in Bayard.
A broad area of high pressure was located through the central part of the country with easterly winds tapping low level moisture from the Gulf of Mexico. Upper level moisture was tapped from an upper low moving out of the Baja region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A broad area of high pressure was located through the central part of the country with easterly winds tapping low level moisture from the Gulf of Mexico. Upper level moisture was tapped from an upper low moving out of the Baja region. These two features combined to create unusually high amounts of moisture in the atmosphere for early November and resulted in some localized rainfall amounts over 4 inches in Grant County which resulted in flash flooding. A few severe storms were also able to develop in the afternoon and evening which produced hail up to 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 3, 3:32 PM MST, 10 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 432 PM MDT Thu Nov 3 2016 .SYNOPSIS... Gusty east to southeast winds will continue for southern New Mexico and west Texas today through Friday morning...while upper level low pressure slowly approaches the region from the southwest. This will result in a very active weather pattern for the borderlandtonight through Saturday...with the potential for damaging high winds...large hail...heavy rainfall and flash flooding at a few locations. Highs will remain a few degrees above normal through the start of next week...before falling near normal thereafter...as another cold front moves through Monday night. The front may return slight chances for showers and storms by the middle of next week. && .DISCUSSION... Latest satellite imagery depicts return to a rex blocking pattern across the western states...with vigorous cut off low now centered over southern Arizona and northern Mexico. Circulation around the eastern periphery of this feature...is drawing a healthy plume of sub tropical moisture the region...with weak embedded impulses noted moving up the stream over northern Mexico. Southerly flow continues in the mid levels...with strong east-southeast low level flow noted across the region. At the surface...gusty east to northeast winds continue over New Mexico and west Texas. This implies a veering wind profile with height...which will set the stage for severe weather across the borderland later tonight through Saturday evening. One mitigating factor for widespread storm development at at this time...is the stabilizing effect the advection of widespread cld cover has convective initiation. Stratus and SC is noted west to the Az border and beyond and has shown little sign of dissipation under Nov peak heating. The cut off low will slowly migrate north northeast over central and east ern Az through Friday night...under subtle influence from another trough approaching the west coast this weekend. The low will lift northeast and weaken as an open wave over the four corners Saturday night...moving east into the western high plains Sunday and Monday. Meanwhile...the west coast trough mentioned above...will move through the northern states early next week. This trough will end up redeveloping our low-severe weather maker and allow it retrograde southwest to the western plains mid week. Its approach will send another shot of cool air our way Monday night...with highs falling near normal through mid week. POTENTIAL SEVERE WEATHER IMPACTS TONIGHT: FLOODING OVER NEW MEXICO BOOTHEEL FROM TRAINING STORMS. DAMAGING THUNDERSTORM WINDS AND HAIL IN THIS AREA. An embedded impulse will move northward over southern New Mexico early this evening. Despite 0-6 bulk shears of 50-60 kts...LI's of -5 to -6 and PW's around 0.75" across southern NM/w TX...stabilized ll airmass over most areas except the Bootheel...should mitigate development of widespread convecton reaching severe limits. In that area...training of supercells will lead to the heavier rain amounts expected. Supercells will be of the HP variety. Excelletspeed and directional shear under with good curvature vorticity favors the potential storm rotation. POTENTIAL WORST CASE SEVERE WEATHER IMPACTS FRIDAY: HAIL TO 2 INCHES IN DIAMETER. DAMAGING WIND GUSTS TO 60 MPH OR MORE. FLASH FLOODING. SUPERCELLS SUPPORTIVE OF STRONG TORNADOES. BEST THREAT FOR MOST WIDESPREAD SEVERE WEATHER NOON THROUGH 8 PM. Afternoon heating will allow the western edge of stable ll airmass to retreat eastward...with most high res 12Z solutions placing dryline generally along Rio Grande valley Friday midday. Given very high 0-6 km wind shears to 60 kts to continue...with good directional shear...LI's to -8 and MU capes to 1800 over the area...environment continues to spt strong storms. Convection should focus over the Rio Grande area initially. Activity will slowly migrate east into the Tularosa basin into early Friday evening. PW'S will range from 0.5" northwest Grant county...to over 1.00" over Dona Ana and El Paso counties. SEVERE WEATHER IMPACTS FRIDAY NIGHT: LARGE HAIL. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LONGER REACH FOR DAMAGING STORM OUTFLOWS. SUPERCELLS SUPPORTIVE OF TORNADOES. FOCUS FOR SEVERE STORMS STARTS TO SHIFT EAST INTO TULAROSA BASIN. Despite 0-6 km bulk shears falling to 25-40 kts and LI's stabilizing to -2...lifting low sends a weak impulse over the region between 03 and 07Z. SEVERE WEATHER IMPACTS SATURDAY: LARGE HAIL. FLASH FLOODING. DAMAGING DOWNBURST WINDS. FOCUS IS GENERALLY EAST OF THE RIO GRANDE. LI's climb to -6 to -8...total totals approach 60. 0-6 km shears drop to below 20 kts...as upper low center moves into the 4 corners. However upper trough hangs back over Arizona. This will place us in favorable position for passage of additional weak disturbances aloft. SEVERE WEATHER IMPACTS SATURDAY NIGHT: ISOLATED STORMS EAST OF RIO GRANDE. LARGE HAIL. DOWNBURST WINDS THREAT. Passage of upper level trough is expected Sunday afternoon...providing a continued threat of at least isolated afternoon storms further east of the Rio Grande at that time Conditions improve early next week as relatively drier air moves in from the north...however an approaching upper level low from the northeast will provide us with the potential for showers mid and later next week. && .AVIATION...Valid 04/00Z-05/00Z... P6SM SCT-BKN030-050 BKN080-100 through period with SCT to NMRS SHRA and TSRAGR BKN020-040 expected with wind gusts over 50kts possible. Winds through period will be SE to NE 10-20kts but stronger on western mountain slopes. && .FIRE WEATHER... A cutoff low is currently over the Arizona/Mexico border area and will be moving slowly NNE over the next couple of days. This system will tap mid and upper level moisture from the S-SW and low level moisture from the southeast with temperatures near to slightly below normal. East to southeast winds will continue at 10 to 25 mph by through Friday with some stronger winds on western mountain slopes and west of divide. Scattered to numerous showers and thunderstorms are expected tonight through Saturday with some severe storms with large hail and gusty winds. As this storm system exits late Saturday, warmer and drier conditions are expected for early next week. && .PRELIMINARY POINT TEMPS/POPS... El Paso 58 75 56 74 / 60 70 70 20 Sierra Blanca 55 70 54 72 / 60 60 50 40 Las Cruces 56 71 53 71 / 70 80 70 20 Alamogordo 55 73 53 73 / 60 70 80 20 Cloudcroft 37 54 39 55 / 80 80 80 40 Truth or Consequences 53 70 49 67 / 80 80 70 20 Silver City 51 66 48 65 / 80 70 30 0 Deming 55 71 49 72 / 70 80 30 10 Lordsburg 53 70 44 71 / 70 50 20 0 West El Paso Metro 61 72 60 73 / 60 70 70 20 Dell City 51 70 49 73 / 70 60 70 40 Fort Hancock 56 76 57 77 / 60 60 50 20 Loma Linda 55 67 56 68 / 60 70 70 20 Fabens 56 73 54 73 / 60 70 70 20 Santa Teresa 57 73 57 73 / 60 80 70 20 White Sands HQ 58 72 59 72 / 70 80 80 20 Jornada Range 53 72 51 71 / 70 80 80 20 Hatch 57 70 54 71 / 70 80 70 20 Columbus 58 73 52 73 / 70 60 30 10 Orogrande 56 72 58 72 / 60 70 80 20 Mayhill 43 60 45 62 / 80 80 80 50 Mescalero 41 61 43 63 / 70 80 80 40 Timberon 41 59 43 60 / 80 70 80 40 Winston 41 61 42 63 / 80 80 50 10 Hillsboro 49 69 47 68 / 80 80 50 20 Spaceport 53 69 52 69 / 80 80 80 20 Lake Roberts 39 65 38 65 / 80 80 30 10 Hurley 49 68 43 68 / 80 70 30 0 Cliff 43 72 39 71 / 80 70 30 0 Mule Creek 40 71 33 68 / 80 60 20 0 Faywood 51 70 47 68 / 80 80 30 10 Animas 50 70 42 73 / 70 40 20 0 Hachita 51 76 44 73 / 70 50 20 0 Antelope Wells 51 67 44 74 / 60 40 20 0 Cloverdale 50 77 45 72 / 50 40 20 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Wind Advisory until 9 PM MDT this evening for NMZ411. TX...Wind Advisory until 9 PM MDT this evening for TXZ418-420. && 99/22/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 440 AM MDT WED NOV 3 2016 NMZ401>417-TXZ418>424-041230- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN- SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY- EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 440 AM MDT WED NOV 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL WITH DIAMETERS GREATER THAN AN INCH AND DAMAGING WIND GUSTS GREATER THAN 60 MPH. A STRONG TORNADO IS ALSO POSSIBLE. GREATEST STORM THREATS WILL BE FROM LATE AFTERNOON THROUGH TONIGHT. LOCALLY HEAVY RAINFALLS ALSO POSSIBLE WITH RAINFALL AMOUNTS EXCEEDING 2 INCHES OVER ISOLATED LOCATIONS. THUS FLASH FLOODING MAY OCCUR...MAINLY FROM LATE AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL WITH DIAMETERS GREATER THAN AN INCH AND DAMAGING WIND GUSTS GREATER THAN 60 MPH. A STRONG TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALLS ALSO POSSIBLE WITH RAINFALL AMOUNTS EXCEEDING 2 INCHES OVER ISOLATED LOCATIONS. THUS FLASH FLOODING MAY OCCUR. SATURDAY: ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH MOST ACTIVITY OCCURRING EAST OF THE RIO GRANDE. SEVERAL STORMS MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ALONG WITH BRIEF HEAVY RAINS. SUNDAY AND MONDAY: NO SIGNIFICANT WEATHER WILL OCCUR. TUESDAY AND WEDNESDAY: A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS MAINLY AROUND MOUNTAIN AREAS. RAINFALL AMOUNTS GENERALLY LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON THROUGH SATURDAY TO REPORT LARGE HAIL...WIND DAMAGE AND HEAVY RAINFALLS WITH FLASH FLOODING. ROGASH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1117 PM MDT THU NOV 3 2016 NMZ402-407>409-040600- SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM- SOUTHWEST DESERT/MIMBRES BASIN NM- SOUTHERN GILA HIGHLANDS/BLACK RANGE NM- 1117 PM MDT THU NOV 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LUNA AND SOUTHWESTERN SIERRA COUNTIES UNTIL MIDNIGHT MDT... AT 1116 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF NUTT...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NUTT... LAKE VALLEY AND MOTORISTS ON HIGHWAY 27 BETWEEN HILLSBORO AND NUTT. LAT...LON 3258 10742 3256 10760 3290 10766 3291 10739 TIME...MOT...LOC 0516Z 180DEG 22KT 3246 10753 TSB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1230 AM MDT FRI NOV 4 2016 NMZ402-408-409-040715- SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM- SOUTHERN GILA HIGHLANDS/BLACK RANGE NM- 1230 AM MDT FRI NOV 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL 115 AM MDT... AT 1230 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES WEST OF TRUTH OR CONSEQUENCES...MOVING NORTHEAST AT 40 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CABALLO...CUCHILLO...TRUTH OR CONSEQUENCES...SAN MIGUEL...PALOMAS... CITY OF ELEPHANT BUTTE...LOWER PALOMAS CANYON...LAS PLACITAS...LOST CANYON...ROCK CANYON...ELEPHANT BUTTE LAKE...ALAMOSA CANYON...HOT SPRINGS LANDING...UPPER PALOMAS CANYON...LOWER ANIMAS CREEK...NORTH MONTICELLO POINT...SOUTH MONTICELLO CAMPGROUND...LAKESHORE HIGHLANDS...ASH CANYON AND WILLIAMSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3294 10733 3311 10764 3348 10737 3322 10699 TIME...MOT...LOC 0630Z 218DEG 33KT 3313 10733 MLP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 255 AM MDT FRI NOV 4 2016 NMZ407-409-410-040945- SIERRA COUNTY LAKES NM-SOUTHWEST DESERT/MIMBRES BASIN NM- NORTHERN DONA ANA COUNTY NM- 255 AM MDT FRI NOV 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LUNA...SOUTH CENTRAL SIERRA AND NORTHWESTERN DONA ANA COUNTIES UNTIL 345 AM MDT... AT 253 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF NUTT...MOVING NORTH AT 30 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HATCH...ARREY...GARFIELD...DERRY...SALEM...UVAS VALLEY AND CABALLO LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3243 10727 3248 10739 3296 10741 3291 10699 TIME...MOT...LOC 0853Z 195DEG 35KT 3250 10731 MLP
The El Paso radar (KEPZ), 167 km away, was scanning. The volume nearest the first event began at 09:01 UTC.
5 hail, 4 flash flood, 1 heavy rain. Local standard time, as filed.
A 3 hour rainfall total of 4.50 inches was reported in Bayard.
Numerous roads were closed along and near Highway 180 in Silver City due to flash flooding. Other cities affected by the flooding included Santa Clara around Twin Sisters Peak Road and numerous roads around Bayard and Hurley. Rainfall amounts around this area averaged 1 to 2 inches in a couple of hours with a maximum of 4.50 inches in Bayard.
Highway 187 at mile marker 35 south of Williamsburg was closed due to flash flooding.
All the low water crossings south of Hillsboro were flowing across Highway 27.
Water and debris were flowing across Highways 52 and 59. Hermosa Road was also closed.
Numerous cars damaged along Highway 180 near Highway 61 exit. Hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666442, 666444, 666443, 666445, 666453, 666446, 666447, 666448, 666449, 666454.